Article Text

PDF
AB1173 Pulmonary arterial hypertension in a female with juvenile-sle
  1. M. Rodrigues1,
  2. M.J. Baptista2,
  3. I. Brito3
  1. 1Pediatrics
  2. 2Pediatric Cardiology
  3. 3Pediatric Rheumatology Unit, Sao Joao Hospital, Porto, Portugal

Abstract

Background Pulmonary arterial hypertension (PAH) is a rare but severe complication in juvenile Systemic Lupus Erythematosus (SLE), occurring in <1% of patients.[1]

Methods The authors describe the case of a young female with juvenile-SLE and PAH, and discuss its management complexity.

Results A previously healthy 9-year old female was diagnosed with SLE, with mucocutaneous, articular and vascular (Raynaud phenomenon) manifestations, treated with prednisolone, hydroxychloroquine and NSAIDs. 2 years later, she developed hemolytic anemia and lymphopenia, which responded to azathioprine. 4 years after disease onset she was diagnosed type IV lupus nephritis, and was started on cyclophosphamide (NIH protocol) and then switched to mycophenolate mofetil for maintenance, with complete response. Gastrointestinal involvement was also intermittently present.

At the age of 13, the patient started complaining of increasing lethargia and weakness, progressing to chest pain and dyspnea for moderate efforts. On physical examination there was increased intensity of the second heart sound. High-resolution thoracic CT was normal. Ecocardiography showed high systolic pulmonary artery pressure (PAP) and tricuspid regurgitation. Right heart catheterization confirmed high mean PAP, with positive vasoreactivity test, establishing the diagnosis of PAH. She was started on amlodipin with good clinical response (class I WHO).

One year later, the patient’s symptoms of heart failure worsened (class III WHO). Repeat catheterization showed higher mean PAP with negative vasoreactivity test. Amlodipine was discontinued and bosentan was started. In the next 3-4 years there was clinical stability (class I-II WHO) despite ecocardiographical signs of deterioration with right heart dilation.

At age 18, the patient presented with dyspnea for small/moderate efforts, with peripheral edema and a heart gallop. US showed additional right ventricular dysfunction. Sildenafil and high dose furosemide were added, with only mild improvement. After a multidisciplinary discussion, the team decided to start rituximab but after only one pulse, the patient was admitted after a syncope, complaining also of resting dyspnea and orthopnea (class IV WHO). Hepatomegaly, peripheral edema and a heart gallop where apparent on physical examination. After excluding pulmonary thromboembolism, inhaled iloprost was added, with moderate response.

The patient is now on class III WHO with near-maximal combination medical therapy and has been accepted as a candidate for heart-lung transplant.

Conclusions PAH associated with connective tissue diseases is more frequent in scleroderma and mixed connective tissue diseases. In SLE patients, it is more frequent in females with Raynaud phenomenon, with mean age at diagnosis of 66 years.[1]

In severe cases, the treatment of the underlying cause is generally insufficient, and advanced therapy directed at the PH itself is required, making the management complex and multidisciplinary, as in the present case.

This young patient’s prognosis is reserved. The timing of transplantation is critical, since survival from PAH refractory to medical therapy is poor and the availability of suitable organs for transplantation is limited.

  1. Beresford MW, Cleary AG, Sills JA, et al. Cardio-pulmonary involvement in juvenile systemic lupus erythematosus. Lupus 2005; 14:152.

Disclosure of Interest None Declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.